Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 53, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2015, 3:57 PM MDT for Kane County, Utah. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2015, 3:57 PM MDT (21:57 UTC)
- Expired
- Aug 30, 2015, 11:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 103 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:00 PM MDT | FLASH FLOOD | 2 N Big Water, UT | MASSIVE FLASH FLOOD REPORTED ON WAHWEAP CREEK NORTH OF BIG WATER. FLOOD WAVE WAS CARRYING FULL SIZE TREES AND BOULDERS AS BIG AS CARS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 183 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
670
WGUS55 KSLC 302157
FFWSLC
UTC025-310500-
/O.NEW.KSLC.FF.W.0053.150830T2157Z-150831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT SUN AUG 30 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KANE COUNTY IN UTAH...
* UNTIL 1100 PM MDT SUNDAY
* AT 354 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORM PRODUCING
HEAVY RAINFALL OVER THE HEADWATERS OF WAHWEAP CREEK AS WELL AS
TRIBUTARIES OF THE PARIA RIVER. A SWATH OF RAINFALL IN EXCESS OF
1 INCH HAS ALREADY FALLEN...WITH ADDITIONAL STORMS MOVING INTO THE
AREA INTO EARLY EVENING.
* A FLOOD WAVE IS EXPECTED TO MOVE DOWN WAHWEAP CREEK THROUGH THE
EVENING HOURS...REACHING BIG WATER BY LATE EVENING. AN ADDITIONAL
FLOOD WAVE IS EXPECTED TO MOVE DOWN THE PARIA RIVER OVER THE
COURSE OF THE EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3740 11169 3730 11171 3700 11151 3700 11188
3714 11194 3735 11195 3743 11183 3748 11171
$$
MPS2 follow-up statements
814
WGUS75 KSLC 302316
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 PM MDT SUN AUG 30 2015
UTC025-310500-
/O.CON.KSLC.FF.W.0053.000000T0000Z-150831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
516 PM MDT SUN AUG 30 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY
FOR CENTRAL KANE COUNTY...
AT 511 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
TORRENTIAL RAINFALL ACROSS PORTIONS OF WAHWEAP CREEK AND THE PARIA
RIVER. RADAR ESTIMATES INDICATE A SWATH OF RAINFALL IN EXCESS OF 2
INCHES HAS FALLEN ACROSS THESE DRAINGES...AND ADDITIONAL RAINFALL
WILL CONTINUE THROUGH 6 PM.
THIS WILL RESULT IN A LARGE AND VERY DANGEROUS FLASH FLOOD MOVING
DOWN BOTH THE PARIA RIVER AND WAHWEAP CREEK DRAINAGES. MOVE TO
HIGHER GROUND AND STAY AWAY FROM THESE DRAINAGES THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3740 11169 3730 11171 3700 11151 3700 11188
3714 11194 3735 11195 3743 11183 3748 11171
$$
MPS819
WGUS75 KSLC 310456
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 PM MDT SUN AUG 30 2015
UTC025-310504-
/O.EXP.KSLC.FF.W.0053.000000T0000Z-150831T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1056 PM MDT SUN AUG 30 2015
...THE FLASH FLOOD WARNING FOR CENTRAL KANE COUNTY WILL EXPIRE AT
1100 PM MDT...
RUNOFF IS DIMINISHING OVER WAHWEAP AND THE PARIA RIVER DRAINAGE AND
SURROUNDING DRAINAGES THIS EVENING AND THE FLASH FLOOD WARNING FOR
THIS AREA WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE WARNING HAS
ENDED...WATER WILL CONTINUE TO RUN HIGH IN THE AREA FOR SEVERAL MORE
HOURS...SO CONTINUED CAUTION IS URGED.
LAT...LON 3740 11169 3730 11171 3700 11151 3700 11188
3714 11194 3735 11195 3743 11183 3748 11171
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:42 PM MDT, 15 minutes earlier.
Area forecast discussion, Aug 30, 3:42 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 342 PM MDT SUN AUG 30 2015 .SYNOPSIS...A COLD FRONT OVER EASTERN UTAH WILL WEAKEN THIS EVENING. WITH THE REGION BETWEEN A RIDGE OF HIGH PRESSURE FROM THE UPPER MIDWEST TO THE SOUTHERN PLAINS AND A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST...A GENERALLY DRY SOUTHWEST FLOW WILL PREVAIL FOR MOST OF THE UPCOMING WEEK. && .SHORT TERM...UPPER TROUGH CONTINUES TO MAKE ITS WAY ACROSS IDAHO AND MONTANA THIS AFTERNOON. THE ASSOCIATED COLD FRONT HAS MOVED INTO EASTERN UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE BOUNDARY WHERE THE AIRMASS IS MORE MOIST AND THERE ARE GOOD DYNAMICS. THESE STORMS WILL CONTINUE INTO THE EARLY EVENING...WITH THE POTENTIAL TO PRODUCE HEAVY RAIN AND GUSTY WINDS. TEMPERATURES BEHIND THE FRONT ARE NOTICEABLY COOLER THAN YESTERDAY...WITH MAXES RUNNING IN EXCESS OF 10F BELOW VALUES OBSERVED YESTERDAY OVER NORTHERN UTAH. AS THE TROUGH MOVES INTO THE CENTRAL UNITED STATES AND THE COLD FRONT WEAKENS...A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE AREA...RESULTING IN A SLOW WARMING TREND FOR THE EARLY PART OF THE WEEK. MOISTURE AND INSTABILITY WILL LINGER OVER SOUTHERN UTAH TOMORROW...ALLOWING FOR SHOWER AND THUNDERSTORM ACTIVITY TO FOCUS OVER THAT AREA. HOWEVER...CONVECTION SHOULD BE MORE ISOLATED IN NATURE COMPARED TO TODAY. BY TUESDAY...MOISTURE WILL DECREASE FURTHER SO ANY LINGERING CONVECTION SHOULD BE CONFINED TO THE HIGHER TERRAIN. SOUTHWEST WINDS WILL ALSO BEGIN TO INCREASE AS A PACIFIC NORTHWEST TROUGH SLOWLY MOVES ONSHORE. && .LONG TERM (AFTER 12Z WEDNESDAY)...A PERSISTENT LONG WAVE TROUGH WILL RESIDE OVER THE PACNW/NORTHERN ROCKIES STATES THROUGH THE LONG TERM PERIOD. EMBEDDED SHORT WAVE ENERGY WILL GRADUALLY ROTATE AROUND THE BASE OF THIS MID/LATE WEEK ALLOWING HEIGHTS TO GRADUALLY TREND LOWER ACROSS THE EASTERN GREAT BASIN AS THIS ENERGY LIFTS NE THROUGH THE NORTHERN ROCKIES...FURTHER IMPINGING ON THE PLAINS RIDGE AND HOLDING IT WELL EAST. A DEEP AND DRY SOUTHWESTERLY FLOW WILL PERSIST AS SUCH. H7 TEMPS AT KSLC WILL EVER SO SLIGHTLY LOWER DURING THE WED-FRI TIMEFRAME COINCIDENT WITH THE FALLING HEIGHTS...THOUGH TEMPS WILL REMAIN NEAR SEASONAL NORMS THROUGH THE END OF THE WORKWEEK. DEEP MIXING OF FAIRLY STRONG SOUTHWESTERLY FLOW ALOFT WILL AID BREEZY TO GUSTY CONDITIONS ACROSS MUCH OF THE AREA. GLOBAL MODELS LARGELY AGREE THAT AMPLIFICATION OF THE EASTERN PACIFIC RIDGE FRIDAY WILL DRIVE INCREASED AMPLIFICATION OF THE LAST SHORT WAVE OF THE SERIES...CARVING THE MEAN TROUGH FURTHER SOUTH/EAST INTO THE NORTHERN GREAT BASIN FRIDAY NIGHT/SATURDAY. THIS SAID...SOME TIMING/AMPLIFICATION ISSUES BEGIN TO ARISE BETWEEN EC/GFS AND A FAIR AMOUNT OF SPREAD CONTINUES IN THE GEFS. THIS IS ESPECIALLY TRUE REGARDING THE ATTENDANT COLD FRONTAL PASSAGE AS IT WORKS EAST INTO THE FORECAST AREA /LATE FRIDAY GFS...SATURDAY MORNING EC/. REGARDLESS...GLOBALS DO AGREE THAT FAIRLY STOUT CAA WILL BE OCCURRING SATURDAY AND HAVE FURTHER LOWERED TEMPS TO WELL BELOW SEASONAL NORMS NEXT WEEKEND. SAID FRONT DOES APPEAR QUITE SHALLOW AND MOISTURE STARVED OWING TO A CONTINUATION OF DRY AND BREEZY CONDITIONS THROUGH DAY 7. && .AVIATION...NORTHERLY WINDS WILL PREVAIL AT KSLC THROUGH THE REMAINDER OF THE AFTERNOON BEFORE SWITCHING BACK TO THE SOUTH BETWEEN 02-03Z. THERE IS A 30 PERCENT CHANCE THIS WIND SHIFT IS DELAYED UNTIL 04Z OR LATER. ISOLATED SHOWERS IN THE VICINITY OF THE TERMINAL WILL CONTINUE THROUGH THE AFTERNOON...WITH A 20 PERCENT CHANCE FOR GUSTY ERRATIC OUTFLOW WINDS. VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN UTAH ALONG AND AHEAD OF A COLD FRONT MOVING THROUGH THE DISTRICT. THE CONVECTION WILL TEND TO DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND THE WEAKENING OF THE BOUNDARY. A DRIER AND MORE STABLE AIRMASS WILL MOVE BACK IN FOR THE EARLY PART OF THE WEEK. WITH ANOTHER TROUGH APPROACHING...SOUTHWEST WINDS WILL BECOME GUSTY DURING THE MIDDLE TO LATTER PART OF THE WORK WEEK. THIS MAY PRODUCE AREAS OF CRITICAL FIRE WEATHER CONDITIONS WHERE FUELS ARE DRY...PARTICULARLY OVER WESTERN UTAH. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SHORT TERM/FIRE WEATHER...TRAPHAGAN LONG TERM...MERRILL AVIATION...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 4:12 AM MDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 AM MDT SUN AUG 30 2015 UTZ001>016-019>021-517-518-WYZ021-311015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 412 AM MDT SUN AUG 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER THE EASTERN HALF OF THE FORECAST AREA TODAY INTO THIS EVENING AS A COLD FRONT SLIDES INTO CENTRAL UTAH. WITH A SOMEWHAT MOIST AIR MASS IN PLACE...THUNDERSTORMS MAY PRODUCE BRIEF HEAVY THIS AFTERNOON AND EVENING...PRIMARILY OVER THE SOUTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY SOUTHWEST WINDS AND A RATHER DRY AIR MASS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS FROM TUESDAY THROUGH FRIDAY...PARTICULARLY ACROSS WESTERN UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:24 PM MDT | Special Weather Statement | SLC | Box Elder | 51 min |
| Aug 30, 4:57 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.